Hail, Custer
- When
- August 12, 2:55 PM MST to 3:00 PM MST
- Where
- Custer County, Westcliffe
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.133, -105.467
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 12, 1:55 PM MST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 255 PM MDT THU AUG 12 2004 .SHORT TERM... (TONIGHT AND FRIDAY) MAIN FORECAST CHALLENGE WILL BE A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS EVENING. LITTLE CHANGE IN THE PATTERN ACROSS COLORADO...WITH MOIST UPSLOPE FLOW STILL IN THE PICTURE OVER THE SOUTHERN I25 CORRIDOR AND VERY WEAK UPPER LEVEL DISTURBANCES MOVING SOUTHEAST AROUND A HIGH TO THE WEST. A WEAK PUSH OF DRIER AIR FROM THE NORTHEAST THIS AFTERNOON HAS CONFINED THE THREAT OF SEVERE THUNDERSTORMS TO THE UPSLOPE AREAS OF THE SANGRE DE CRISTO MOUNTAINS FROM LA VETA PASS SOUTH AND SOUTHEAST ACROSS LAS ANIMAS COUNTY AND IN THE SOUTHERN SAN LUIS VALLEY FOR EARLY THIS EVENING. MESOETA SOUNDINGS INDICATE ENERGY UP TO AROUND 1500 J/KG AVAILABLE THROUGH THIS AREA INTO MID EVENING. THE PROBABLE PRODUCT OF ANY SEVERE THUNDERSTORM WHICH DEVELOPS WILL BE LARGE HAIL AND DAMAGING WINDS. ELSEWHERE...DRIER CONDITIONS WILL GENERALLY KEEP ANY THUNDERSTORMS BELOW SEVERE LIMITS. OVERNIGHT...SOME THUNDERSTORMS WILL PERSIST UNTIL AROUND MIDNIGHT...THEN END. ANOTHER WEAK WEATHER DISTURBANCE WILL MOVE ACROSS COLORADO IN NORTHWEST FLOW FRIDAY AFTERNOON...BRINGING ANOTHER THREAT OF AFTERNOON SHOWERS AND THUNDERSTORM...WITH ONE OR TWO SEVERE STORMS POSSIBLE. ALTHOUGH MOISTURE WILL BE MORE LIMITED...ONCE AGAIN THE GREATEST POTENTIAL WILL BE ALONG THE EASTERN MOUNTAIN AREAS WHERE MORE MOISTURE IS AVAILABLE. .LONG TERM... (FRIDAY NIGHT THROUGH THURSDAY) FRI NIGHT-SUN...BROAD UPPER TROUGH ACROSS THE CENTRAL CONUS CONTINUES TO MOVE ACROSS THE NORTHEASTERN STATES...AS HIGH AMPLITUDE UPPER LEVEL RIDGING ACROSS THE DESERT SW THROUGH GREAT BASIN SLOWLY MOVES ACROSS EAST TO BE NEAR THE FOUR CORNERS REGION BY 00Z MON...WITH BRISK NORTHWEST FLOW ALOFT ACROSS THE STATE BECOMING WEAK NORTH TO NORTHWEST. WEAK EMBEDDED DISTURBANCES IN THE NW FLOW AND SFC HIGH PRESSURE CONTINUING TO BUILD ACROSS THE CENTRAL HIGH PLAINS WILL KEEP LOW LEVEL MOISTURE AND UPSLOPE FLOW IN PLACE ACROSS THE EASTERN MTS AND PLAINS THROUGH THE PERIOD...HOWEVER MODELS CONTINUE TO INDICATE NOT MUCH MID AND UPPER LEVEL MOISTURE IN THE NORTHERLY FLOW ALOFT. WITH THAT IN MIND...HAVE KEPT CHANCE POPS ACROSS THE EASTERN MTS AND ADJACENT PLAINS...WITH AFTERNOON STORMS INITIATING ACROSS THE HIGHER TERRAIN AND POSSIBLY MOVING ACROSS THE I-25 CORRIDOR THROUGH THE EVENING. FURTHER EAST...WILL GO WITH SLIGHT CHANCE DIURNAL POPS WITH MID LEVEL MOISTURE LACKING. AS UPPER RIDGE MOVES EAST...TEMPS ALOFT SLOWLY WARM...WITH TEMPS ACROSS THE EASTERN PLAINS SLOWLY WARMING BACK TO NEAR SEASONAL AVERAGES BY SUNDAY. OUT WEST...MID AND LOW LEVEL MOISTURE REMAIN LACKING UNDER BUILDING RIDGE...WITH ENOUGH MOISTURE FOR HIGH BASED DIURNAL CONVECTION. MON-THU...LATEST GFS STILL INDICATING DISTURBANCE MOVING AROUND THE PERIPHERY OF THE RIDGE ACROSS THE NORTHERN ROCKIES AND CENTRAL HIGH PLAINS...WITH COOL NW FLOW BEING REESTABLISHED ACROSS THE REGION. 00Z ETA...ALONG WITH UKMET AND EC HAVE STARTED TO TREND TOWARDS A MORE ZONAL FLOW ACROSS THE AREA WITH THE DISTURBANCE REMAINING NORTH THE NORTHERN HIGH PLAINS. HAVE TRENDED CURRENT FORECAST TOWARDS THIS SOLUTION...KEEPING TEMPS AT OR SLIGHTLY ABOVE AVERAGES MON AND TUE...WITH ONLY A SLIGHT COOLING THEREAFTER. MODELS INDICATING MID AND UPPER LEVEL MOISTURE INCREASING AS FLOW BECOMES WEST TO SW...AND HAVE INCREASED POPS TO CHANCE FOR THE SW AND CENTRAL MTS...KEEPING DIURNAL SLIGHT CHANCES ACROSS THE REST OF THE AREA. -MW && .PUB WATCHES/WARNINGS/ADVISORIES...NONE &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT THU AUG 12 2004 COZ058>089-093>099-131300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER PIKES PEAK...SANGRE DE CRISTO MOUNTAINS...AND WET MOUNTAINS EARLY THIS AFTERNOON. THUNDERSTORMS SHOULD MOVE SOUTHEASTWARD TO THE ADJACENT INTERSTATE 25 CORRIDOR AND SOUTHEASTERN COLORADO PLAINS BY MID AFTERNOON AND EVENING. THE AIR MASS WILL STILL BE UNSTABLE WITH STRONG WIND SHEAR...SO THERE WILL BE THE POTENTIAL FOR ONE OR TWO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM WILL BE HAIL AROUND PENNY SIZE AND WIND GUSTS AROUND 60 MPH. THE PRIMARY SEVERE THUNDERSTORM THREAT AREA WILL BE ACROSS THE SOUTHERN FOOTHILLS AND EASTWARD. A FEW COMMUNITIES IN THIS THREAT ZONE ARE WALSENBURG...TRINIDAD... KIM...AND SPRINGFIELD THIS AFTERNOON AND EVENING. ISOLATED HIGH CLOUD BASED THUNDERSTORMS ARE POSSIBLE AROUND THE CONTINENTAL DIVIDE AND SAN LUIS VALLEY THIS AFTERNOON AND EVENING. THESE STORMS WILL MAINLY PRODUCE LITTLE OR NO RAINFALL...CLOUD TO GROUND LIGHTNING...AND LOCALLY GUSTY WINDS UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE FOR THUNDERSTORMS OVER SOUTHEAST COLORADO EACH AFTERNOON AND EVENING THROUGH WEDNESDAY. THERE IS THE POSSIBILITY THAT A FEW OF THE STORMS WILL DEVELOP INTO SEVERE STORMS WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ON FRIDAY AND SATURDAY. WEST OF THE SANGRE DE CRISTO MOUNTAINS AND OVER THE UPPER ARKANSAS VALLEY...DRY AND WARM CONDITIONS WILL ONLY PROVIDE FOR ISOLATED THUNDERSTORMS EACH DAY...AND MOST OF THOSE WILL BE DRY WITH GUSTY WINDS AND LITTLE OR NO RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS BETWEEN 1 PM THIS AFTERNOON AND 9 PM THIS EVENING. METZE/MOORE
The Pueblo radar (KPUX), 118 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419394, 5419395, 5419396, 5419397.